Dear Dr. Motola,
I underwent brachytherapy and HDR treatments for advanced prostate cancer 16 months ago. This past week I've been experiencing off and on bleeding, with some clots, from the penis. I consulted both family doctor and urologist, but they indicated it was probably from my prostate and did not seem concerned. There is no UTI.
Is this a common occurrence? Should we have further testing done; i.e., scope or CT scan? Obviously, I am quite concerned and just trying to reassure myself that this is a possible side effect of the radiation. Thank you.
If you are experiencing hematuria (blood in urine), and especially passing clots in your urine, cystoscopy should definitely be considered. Secondary cancers of the urinary tract have been reported in patients after undergoing radiation therapy. Cystoscopy and an imaging study of the upper urinary tracts will probably be necessary. Talk to your doctor about this course of treatment.
When diet and health modifications have failed to alleviate erectile dysfunction and the patient has tried all forms of the oral medications , the patient must then be counseled on the remaining types of therapies, including the prostaglandin family of medications. These are medications that act locally in the penis to give an erection. This differs from the pill or " Viagra " type of medications that require the central nervous system (i.e., the brain) to tell them to work. This type of medication comes in two preparations and can be delivered in two routes (injection or penile suppository). The first route is by injection into the penis. The common brand name for this medicine is Caverject or alprostadil (generic). This medication also comes in various strengths as the pills do. A lot of patients do not like this option for obvious reasons. It does require the injection of the medicine into the base of the penis. The medication is dispensed in a small via...
About once or
twice a month, I see a young male in his late teens or early 20s who come to me
to evaluate a bump or lesion on his penis. Interestingly, many of these men
have sought evaluation before and STILL don't know what they have.
Here are the
most common causes of this symptom:
grouped lesions on the penis that are painful? Think about genital herpes as the cause. These lesions can also occur on the buttocks or anal area. The
initial outbreak may be associated with fever. Herpes is the most common STD in
and most genital lesions in men are herpes.
Have a bump
that looks like a wart or has a cauliflower appearance? You may have genital
warts. Warts are caused by certain strains of human papillomavirus --
different ones than those that cause cervical cancer in women. In most cases,
the warts do not cause symptoms, but occasionally they can burn, itch or be
tender. They can also produce a discharge. The lesions may be tan, pink or
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.